Medication allergies can be life-threatening events, although death from an allergic reaction to a medication is fortunately extremely rare. The range of reaction can vary greatly from a mild rash or hives to multi-organ system failure.
An allergic reaction does not often happen the first time you take a medication since you need initial exposure to mount an immune response. A reaction is much more likely to occur the next time you take that medication. If you have a reaction the first time, you probably were exposed to the medication before without being aware of it.
It is important to realize that not all adverse reactions to drugs are allergies. In fact, fewer than 10% of adverse drug reactions are allergic in nature. Other causes of adverse reactions are interactions between two or more drugs, inability to break the drug down completely in the body (as occurs with liver or kidney damage), overdose, and irritating side effects such as nausea, vomiting, or diarrhea. These adverse side effects are often mistaken for true allergic events and care must be taken to fully describe the medication reaction.
As with any suspect allergic reaction a detailed history of symptoms and exposures is taken. If the symptom or reaction in question would seem to be potentially allergic further discussion regarding avoidance would be entertained. Currently there are no approved testing materials for medication allergies other than Penicillin and therefore if suspicion is high enough, avoidance would be advised. If a particular medication is required desensitization can be considered.